Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Amarillo, TX

May 26, 2020Hansford County, Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at May 26, 2020, 7:29 AM CDT for Hansford County, Ochiltree County, Texas. It was in force for 1 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 7:29 AM CDT (12:29 UTC)
Expired
May 26, 2020, 7:30 AM CDT
In force
1 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Hansford County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 126 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS54 KAMA 261229
FFWAMA
TXC195-357-261530-
/O.NEW.KAMA.FF.W.0001.200526T1229Z-200526T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
729 AM CDT Tue May 26 2020

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southeastern Hansford County in the panhandle of Texas...
  Northwestern Ochiltree County in the panhandle of Texas...

* Until 1030 AM CDT.

* At 729 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Spearman, Waka and Farnsworth.

LAT...LON 3609 10128 3630 10128 3639 10096 3641 10089
      3620 10088

FLASH FLOOD...RADAR INDICATED

$$

Ferguson
1 follow-up statement
665 
WGUS74 KAMA 261230
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
730 AM CDT Tue May 26 2020

TXC195-357-261240-
/O.CAN.KAMA.FF.W.0001.000000T0000Z-200526T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hansford TX-Ochiltree TX-
730 AM CDT Tue May 26 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN HANSFORD AND 
NORTHWESTERN OCHILTREE COUNTIES...

This warning was issued in error. Please disregard.

LAT...LON 3609 10128 3630 10128 3639 10096 3641 10089
      3620 10088

$$

Ferguson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:22 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 26, 6:22 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 AM CDT Tue May 26 2020

.AVIATION...12Z TAFs.
VFR conditions expected through the period at all sites. Winds,
initially northwesterly Tuesday morning, will veer through the
period before becoming light and variable late Tuesday night.

Ferguson

&&

.PREV DISCUSSION... /Issued 251 AM CDT Tue May 26 2020/

SHORT TERM...Today through Tomorrow Night.
WV satellite reveals longwave trough over the High Plains extending
southeastward over N TX and OK. A series of waves from NE NM into
central TX are seen in the cyclonic flow around the base of this
trough, with the most vigorous of these kicking off thunderstorms
across central TX. At the surface, post frontal airmass is in place
across the Panhandles, with temperatures mainly in the 40s.

For Tuesday and Wednesday, expect an upper low to cut off from the
main flow over N TX and slowly churn eastward. The eastward trend in
the upper low has reduced available wraparound mid level moisture
over the CWA. This will result in fewer clouds than previously
forecast. Despite the generally northerly winds, insolation should
allow temperatures to warm to near 80 for Tuesday and into the 80s
for Wednesday. Intuition given wind direction and partly cloudy
conditions would be to shade just a bit below consensus. However,
Monday saw high temperatures at or above guidance despite mostly
cloudy conditions and northerly winds. Given this puzzling outcome,
have stuck with NBM temperatures for Tuesday and Wednesday until a
pattern can be discerned. Finally, given downward trend in moisture,
have kept mentions of rain out of the forecast.

Ferguson

LONG TERM...Thursday through Monday

Closed upper low east of the Panhandles will continue to maintain
a northwesterly flow pattern aloft across the forecast area.
Perturbations in the northwesterly flow aloft over the central
Rockies may track south and southeast and approach the
northwestern portions of the forecast area Thursday. Convection
may track into the western Oklahoma and northwestern Texas
Panhandles during the day Thursday. An upper ridge begins to nudge
northeast from the southwestern states into the central and
southern Rockies and also the Panhandles by Thursday night into
Friday.

Upper high builds slowly eastward over the southwestern states
and the Four Corners region late this week and then across the
central and southern Rockies this weekend. The upper ridge begins
to break down this weekend with shortwave troughs developing over
the central and southern Rockies. This could allow for convection
to develop both Saturday and Sunday afternoon and evening over
the higher terrain and mountains of the central and southern
Rockies which may track south and southeast across primarily the
western portions of the Panhandles or remain west of the forecast
area through the weekend. Will maintain a dry forecast Friday
through early next week for now as medium range model
inconsistency leading to a low confidence extended forecast.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/11
Hazardous weather outlook, May 26, 3:06 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
306 AM CDT Tue May 26 2020

OKZ001>003-TXZ001>020-317-262200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
306 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms will be possible across the western
Oklahoma Panhandle and the northwest Texas Panhandle on Thursday.
At this time, no severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.